Methemoglobinemia complicating topical lidocaine used during endoscopic procedures.
Am J Med 2001;111:150–3. Karim A, Ahmed S, Siddiqui R, Mattana J. Department of Medicine, Long Island Jewish Medical Center; Albert Einstein College of Medicine, Bronx; and Department of Pathology, St. Luke's–Roosevelt Hospital, New York, New York U.S.A.
This report describes three patients who developed methemoglobinemia from lidocaine administration during bronchoscopy, gastrointestinal endoscopy, and transesophageal echocardiography. The first patient was a 26-year-old woman with a history of human immunodeficiency virus infection, intermittent fever, cough, and dyspnea who underwent bronchoscopy, during which she received 10 mL 2% lidocaine solution instilled into the trachea, two sprays of 2% lidocaine solution to the throat, and 2 mL 2% lidocaine jelly to each nostril. The patient also received 5 mg intravenous diazepam, 75 mg meperidine, and 0.6 mg atropine intramuscularly. After the procedure the patient developed worsening dyspnea and cyanosis. On 100% oxygen, PaO2 was 398 mmHg, arterial oxygen saturation (SaO2) was 85%, and her methemoglobin level was 14%. Trimethoprim–sulfamethoxazole was discontinued, and the patient was observed in the intensive care unit. The next day, the patient's clinical condition improved, she was no longer in respiratory distress, and the cyanosis resolved. The bronchoalveolar lavage did not reveal any opportunistic infection, and she was subsequently discharged. The second patient was a 61-year-old woman with chronic heartburn who underwent esophagogastroduodenoscopy. During the procedure, she swallowed 15 mL 2% lidocaine, and received three sprays of 4% lidocaine. For conscious sedation, 2 mg midazolam and 75 mg meperidine were administered intravenously. Immediately after the procedure, the patient became cyanotic, and pulse oximetry revealed SaO2 of 78% on room air. The patient was asymptomatic, and her examination was remarkable for pronounced cyanosis. Her only medication was omeprazole. SaO2 was 86% while she was breathing 100% oxygen. PaO2 was 236 mmHg and her methemoglobin level was 37%. Several hours later, on 4 L/minute oxygen, PaO2 was 111 mm Hg, SaO2 was 98.5%, and the methemoglobin level was 21.1%. The patient remained asymptomatic, her cyanosis resolved completely, her SaO2 improved to 97% on room air, and her methemoglobin level dropped to 0.9%. The following day, she was discharged. The third patient was a 73-year-old woman with a history of coronary artery disease, hypertension, diabetes mellitus, and cerebrovascular accidents who presented with syncope. Medications included atenolol, furosemide, digoxin, metformin, glipizide, warfarin, omeprazole, atorvastatin, and isosorbide mononitrate. As part of the evaluation for cerebrovascular accidents, a transesophageal echocardiogram was scheduled. Before the procedure, SaO2 using pulse oximetry was 97% on room air. The patient was given 15 mL 2% lidocaine to swallow and two sprays of 4% lidocaine, each for 1 second, for topical anesthesia, and 1 mg midazolam and 12.5 mg meperidine intravenously. Within a few minutes the patient became cyanotic, and SaO2 dropped to 85% on 2 L/minute oxygen, but the patient remained asymptomatic. The procedure was canceled, and 0.4 mg intravenous flumazenil was administered. On 100% oxygen, PaO2 was 413 mm Hg, SaO2 was 100%, and her methemoglobin level was 25.3%. The patient was treated with 60 mg intravenous methylene blue, and was monitored in the intensive care unit. Several hours later, the cyanosis resolved and her methemoglobin level had dropped to 0.5%. The patient also received 500 mg ascorbic acid twice daily and was discharged from the hospital. Methemoglobinemia results from the oxidation of ferrous iron to ferric iron within the hemoglobin molecule. Methemoglobinemia is the result of one of the following: 1) the presence of hemoglobin M, a dominantly inherited abnormality; 2) deficiency of methemoglobin reductase, a recessively inherited deficiency; and 3) exposure to hemoglobin-oxidizing chemicals or drugs such as nitrites, lidocaine, or benzene derivatives. Other risk factors include exposure to high doses of anesthetic and the presence of denuded skin and mucous membranes. Methemoglobinemia may also result from enhanced absorption of local anesthetic from the nasopharynx or trachea as a result of candidiasis. The role of local anesthetics like benzocaine and prilocaine in causing methemoglobinemia is well-known. A publication in 1994 observed that 54 cases of benzocaine-induced methemoglobinemia were reported in the literature (Ann Pharmacother 1994;28:643–9 ). Intubation, endoscopy/bronchoscopy, and ingestion were the most common procedures in which benzocaine administration produced methemoglobinemia. Infants and the elderly are more likely to develop toxic methemoglobinemia after benzocaine exposure. Mild forms of methemoglobinemia induced by drugs or chemicals resolve when the agent is withdrawn. Higher levels of methemoglobin (>30 to 40%) can be life-threatening. Treatment of notable methemoglobinemia requires administration of 1 to 2 mg/kg intravenous methylene blue over a 10-minute period. Intraosseous administration of methylene blue may be an emergency alternative to intravascular administration, particularly in small children and infants. Methylene blue causes rapid reduction of methemoglobin to hemoglobin (except in patients who are glucose-6-phosphate dehydrogenase-deficient) by linking the highly efficient NADP-linked methemoglobin-reducing system to methemoglobin. Methemoglobinemia resulting from methemoglobin reductase deficiency also responds to methylene blue treatment. However, this chronic disorder is best treated by the daily oral administration of 1 to 2 g ascorbic acid (J Bronchol 2000;754–7 ). The three patients described here demonstrate that although benzocaine is a much more potent oxidizing agent than lidocaine, methemoglobinemia may occur with topical lidocaine as well.